General Diet Plans and Questions - Allergies and weight gain from meds




doopdoop
08-14-2011, 09:57 PM
So, I just found out that I have had allergies for some time and not realized it. Due to this, my nasal passages have been very swollen for some time and I was recently prescribed Flonase to deal with that particular aspect of it. Since Flonase is a steroidal spray, it has the potential to cause a good amount of weight gain, so I do not think I will take it.

My question is, does anyone have experience with allergies and know what medications will and will not effect weight? I'm looking for some alternatives to hopefully relieve my symptoms without inflating my bum.


EmilyMartis
08-15-2011, 02:42 PM
Obviously this is up to you.... but I would choose to TAKE your prescribed medicine for allergies.

To make sure you don't gain weight, keep track of your healthy diet and keep active.

QuilterInVA
08-16-2011, 12:41 PM
There is no reason in the world to not to take it. You are in charge of what you eat. I take 3 different meds that cause weight gain and I haven't gained, I've lost.


doopdoop
08-16-2011, 01:32 PM
I have also been on medications that may cause weight gain, such as every antidepressant under the sun, but there's a difference between those and a steroid spray, which has a more physiological reason for causing weight gain rather than just increased appetite/tiredness.

That being said, I'm still just looking for opinions on which over the counter allergy meds other have taken, and how your personal experience was.

Hungry4Health
08-17-2011, 04:21 AM
I take prednisone. It makes a good many people gain weight. I really watch it and get extra exercise. But I like breathing more than I care about how fast I lose. If I am maintaining and if I am losing anything over a month I "TRY" to look at the bright side.

If your allergies are terrible and flonase is the only answer - well you have to decide. Have you spoken to your doc about your concerns?

doopdoop
08-17-2011, 10:25 AM
I take prednisone. It makes a good many people gain weight. I really watch it and get extra exercise. But I like breathing more than I care about how fast I lose. If I am maintaining and if I am losing anything over a month I "TRY" to look at the bright side.

If your allergies are terrible and flonase is the only answer - well you have to decide. Have you spoken to your doc about your concerns?


Not yet :\ I actually went to a walk in clinic, where the lady decided to instruct me that I really need to "try losing some weight" (at which point I was ready to roundhouse kick her to next week). After that, she sort of rushed me along and prescribed me this without giving me a chance to really get any info on it. I researched it myself later after realizing it was a steroid spray, as I know that steroid sprays can have a number of fun side effects, but weight gain is definitely one of them. :(

My nose is clogged, but I can breathe fine. It's a bit swollen so I'm thinking an over the counter antihistamine should do the trick, just not sure which one or if they're really too different from each other.

janal14
08-20-2011, 03:20 PM
Targeted steroids - the steroids in nasal sprays like Flonase and Nasonex or in some asthma maintenance inhalers are different than taking a daily oral steroid like prednisone. A nose spray steroid will not make you gain weight. I've taken several several different nasal steroids, and never had a weight gain problem with them - and I've also never seen a reputable source that linked weight gain to a targeted steroid. There may be complaints with random people online saying that flonase caused them to gain weight, but I think those are likely cases of 'not my fault syndrome'.

I currently take three forms of targeted steroids - inhaled, nasal, and occular - since they act on the site, they don't have the same full body side effects that you get when you take a steroid like prednisone. (which I take frequently, and often causes weight gain and water retention for me.) In addition, a nasal steroid is better for you than an antihistamine, over the counter or not. The problem is your nose - the spray gives the medicine directly to your nose, not to your whole body. My allergist overwhelmingly prefers the nasal spray over oral medications - I need both, but he has many patients that just do the spray.

The steroids that are in a targeted med are nothing to be afraid of. But if you don't treat the inflammation with the targeted med, you may eventually end up with more intense inflammation that will have to be treated with an oral steroid, like prednisone. As someone who ends up on pred courses about 10 times a year - I can tell you that oral prednisone will cause you weight, as well as a host of other problems.